Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 73, NWS Wichita, KS

August 11, 20194 counties in Kansas

NWS Wichita, KS issued this flash flood warning at Aug 11, 2019, 7:50 AM CDT for 4 counties in Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2019, 7:50 AM CDT (12:50 UTC)
Expired
Aug 11, 2019, 11:45 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Allen County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 152 km from the middle of the area, began a volume at 12:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 8:12 AM CDTFLASH FLOODS Chanute, KSSANTA FE AVE NEAR 16TH STREET IS FLOODED. ONE LANE IS UNDERWATER AND NOT PASSABLE.
Aug 11, 9:00 AM CDTHEAVY RAIN 1.944 E Chanute, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2151 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WGUS53 KICT 111250
FFWICT
KSC001-133-205-207-111645-
/O.NEW.KICT.FF.W.0073.190811T1250Z-190811T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
750 AM CDT Sun Aug 11 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Northeastern Wilson County in southeastern Kansas...
  Northern Neosho County in southeastern Kansas...
  Eastern Woodson County in southeastern Kansas...
  Allen County in southeastern Kansas...

* Until 1145 AM CDT.

* At 749 AM CDT, local law enforcement reported ongoing flooding 
  across the warned area, with some roads impassable. Up to two 
  inches of rain have already fallen. Flash flooding is already 
  occurring and will only worsen as additional rainfall moves into 
  the area.

* Some locations that will experience flooding include...
  Chanute, Iola, Humboldt, Yates Center, La Harpe, Gas, Moran,
  Buffalo, Neosho Falls, Savonburg, Elsmore, Stark, Earlton, Mildred,
  Bassett, Petrolia, Rose, Chanute Airport, Iola Airport and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3758 9569 3804 9582 3804 9508 3758 9509

$$

Martin
1 follow-up statement
077 
WGUS73 KICT 111637
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1137 AM CDT Sun Aug 11 2019

KSC001-133-205-207-111647-
/O.EXP.KICT.FF.W.0073.000000T0000Z-190811T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilson KS-Neosho KS-Woodson KS-Allen KS-
1137 AM CDT Sun Aug 11 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN WILSON...NORTHERN
NEOSHO...EASTERN WOODSON AND ALLEN COUNTIES WILL EXPIRE AT 1145 AM
CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3758 9569 3804 9582 3804 9508 3758 9509

$$

VAUGHAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 6:26 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 11, 6:26 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
626 AM CDT Sun Aug 11 2019

.SHORT TERM...(Today through Wednesday)
Issued at 302 AM CDT Sun Aug 11 2019

Mesoscale convective system over central KS continues to make slow
progress across central KS early this morning, with a rather large
warm advection wing of storms located from KSLN SE to Iola. Veering
850-700h moisture transport continues to support this complex and
the warm advection wing as it moves east, clipping portions of
central KS along and mainly north of I-70. Propagation vectors
continue to suggest this complex will make its way across central KS
into NE KS later this morning. Latest RAP suggests that moisture
transport wanes some on the southern edge, which would suggest that
the stronger convection of the complex will stay mainly to the N-NE
of the forecast area.

As the late morning progresses, expect some lingering convection
initially over central KS and eventually it shifting NE into NE KS
by late morning. So will orient pops this way.

After the morning storms, another hot and muggy day is expected this
afternoon.  Max temps are expected to climb into the low to mid 90s
for most locations, with surface dewpoints again expected to be in
the low to mid 70s. Latest Hi-rez solutions suggest portions of
south central KS may mix out some of the higher dewpoints, into the
upper 60s, but would prefer to keep them higher in the lower 70s.
Still expecting heat index values once again to climb into the 103-
106 range for most of southern KS. Inherited location of heat
advisory across southern KS looks fine.

A more energetic shortwave will move northeast out of the Rockies
and dampen the ridge across the northern/central Plains for tonight/
Monday. This will lead to a rather large convective system (MCS)
developing across SW Neb tonight, that will trek east across
southern Neb by Mon morning.  As the MCS moves across Neb, an
outflow enhanced frontal boundary will drop south into Kansas for
the daytime on Monday. For Monday, the best convective chances will
be tied to the timing/movement of this front, though for now plan to
go with slight pops on Monday afternoon for central Kansas, with
pops shifting into southern KS by Monday evening/night. Expect the
hottest day of the week (possibly the year) across southern KS for
Monday, as compressional heating increases ahead of the front, with
max temps in the upper 90s to near 100 and 104-107 heat indices.
So expect oppressive heat for Monday afternoon with a heat advisory
already hoisted for this heat threat.

A minor cool down is expected behind the frontal passage for
Tue/Wed.  This will lead to more seasonal temps and mainly dry
conditions, after some lingering showers early on Tue.

Ketcham

.LONG TERM...(Thursday through Saturday)
Issued at 302 AM CDT Sun Aug 11 2019

Upper ridge will remain anchored over the southern Plains into the
southern Rockies through Thursday/Friday.  Could see some diurnally
driven storm chances for this time frame, but overall storm chances
will be small.

Ketcham

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 619 AM CDT Sun Aug 11 2019

Primary aviation concern: TSRA

Over the past several hours, thunderstorms have continued to clip
outer portions of our forecast area, mainly impacting
KRSL/KSLN/KCNU. Thinking this trend will continue for another few
hours, before a gradual decrease in TSRA activity by mid to late
morning. Any low clouds this morning should be confined to areas
seeing ongoing TSRA, but mostly mid and upper clouds by this
afternoon. South of the ongoing TSRA, an outflow boundary has been
pushing southeast across south-central and southeast Kansas. Winds
have shifted around to the N/NW behind this boundary.
Additionally, scattered SHRA and isolated TSRA have tried to
develop along the boundary. Confidence in TSRA is highest at KHUT
where I kept a mention in for a short time. For KICT, it appears
most of the LTG will remain to the east, and have opted to keep
out any TSRA mention for now. But, this will be closely monitored.
Later this evening through tonight, yet another round of TSRA is
possible for part of our area. This round again looks to be
focused around the periphery of our area (not unlike what is
ongoing this morning). Gusty winds, frequent LTG, and reduced VIS
will once again be possible.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    96  76  98  71 /  20  10  20  40
Hutchinson      95  75  98  69 /  30  10  20  30
Newton          94  76  97  70 /  30  10  20  40
ElDorado        94  76  96  71 /  30  10  20  40
Winfield-KWLD   96  77  98  71 /  20   0   0  30
Russell         93  72  94  66 /  20  30  10  20
Great Bend      94  72  95  67 /  20  20  10  20
Salina          93  75  96  69 /  40  20  20  30
McPherson       93  74  96  69 /  30  20  20  30
Coffeyville     94  77  96  74 /  20   0   0  30
Chanute         92  77  95  73 /  40  10  10  50
Iola            91  77  95  72 /  50  10  10  50
Parsons-KPPF    93  77  95  74 /  30   0   0  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 7 PM CDT Monday for
KSZ067>072-082-083-091>096-098>100.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...RM
Hazardous weather outlook, Aug 11, 4:29 AM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
429 AM CDT Sun Aug 11 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
429 AM CDT Sun Aug 11 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

River flooding continues along a portions of the lower Neosho River
in southeast Kansas. Please refer to the latest river flood
statement for more information.

Chances for thunderstorms will linger across central Kansas this
morning. While a locally strong thunderstorm that may produce 40 to
50 mph winds, the greatest threats would be cloud to ground
lightning and locally heavy rainfall that may cause minor lowland
flooding.

Hot and humid weather will result in high heat indices during the
afternoon and early evening today. The highest heat indices are
expected to be across south central and southeast Kansas, ranging
from 105 to 107. Please refer to the Heat Advisory, that is in
effect from 1 PM CDT Today until 7 PM CDT Monday, for more
information.

Another complex of thunderstorms will move across southern Nebraska
and northern Kansas late tonight. Most of the storms will stay north
of Interstate 70. Gusty winds to 50 mph and localized heavy rainfall
are the main concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hot and humid weather will result in high heat indices during the
afternoon and early evening on Monday as well. The highest heat
indices are expected to be across south central and southeast
Kansas, ranging from 105 to 110. Please refer to the Heat Advisory,
that is in effect until 7 PM CDT Monday, for more information.

Periodic chances for thunderstorms are expected from Monday through
Thursday night. A few strong storms and some with heavy rainfall
are possible on Monday afternoon and evening. Later in the week, the
main threats would be cloud to ground lightning and localized heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Ketcham

In the hours before

Special weather statement, Aug 11, 3:23 AM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
323 AM CDT Sun Aug 11 2019

KSZ033-048-049-110930-
Ellsworth KS-Lincoln KS-Saline KS-
323 AM CDT Sun Aug 11 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Ellsworth County in central Kansas...
  Lincoln County in central Kansas...
  Saline County in central Kansas...

* Until 430 AM CDT.

* At 321 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Ada
  to 5 miles southeast of Lincoln to near Wilson...and moving east at
  25 mph.

wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  Salina, Ellsworth, Wilson, Kanopolis, Lincoln, Sylvan Grove,
  Brookville, Smolan, Beverly, New Cambria, Barnard, Glendale, Ash
  Grove, Westfall, Salina Airport and Ellsworth Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3922 9793 3896 9793 3896 9737 3889 9737
      3870 9766 3870 9849 3893 9848 3900 9842
      3922 9835
TIME...MOT...LOC 0822Z 264DEG 24KT 3921 9794 3898 9809 3876 9850

Martin
Special weather statement, Aug 11, 4:15 AM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
415 AM CDT Sun Aug 11 2019

KSZ071-072-111015-
Woodson KS-Allen KS-
415 AM CDT Sun Aug 11 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Woodson County in southeastern Kansas...
  Allen County in southeastern Kansas...

* Until 515 AM CDT.

* At 412 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northwest of Humboldt...
  moving east at 15 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Iola, Humboldt, Yates Center, La Harpe, Gas, Neosho Falls, Bassett,
  Iola Airport, Petrolia, Rose and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3774 9523 3775 9577 3804 9578 3804 9522
TIME...MOT...LOC 0914Z 271DEG 14KT 3786 9556

Martin
Special weather statement, Aug 11, 5:03 AM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
503 AM CDT Sun Aug 11 2019

KSZ072-096-111045-
Neosho KS-Allen KS-
503 AM CDT Sun Aug 11 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Neosho County in southeastern Kansas...
  Southern Allen County in southeastern Kansas...

* Until 545 AM CDT.

* At 459 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Humboldt...moving east at 30
  mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Chanute, Iola, Humboldt, Erie, La Harpe, Gas, Walnut, Savonburg,
  Elsmore, Stark, Petrolia, Chanute Airport and Iola Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3767 9552 3784 9552 3793 9536 3787 9508
      3750 9509
TIME...MOT...LOC 1001Z 292DEG 28KT 3778 9535

Martin
Local storm report, Aug 11, 5:24 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
524 AM CDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     FLOOD            HUMBOLDT                37.81N 95.44W
08/11/2019                   ALLEN              KS   LAW ENFORCEMENT

            LAW ENFORCEMENT IS REPORTING SOME STREET
            FLOODING IN HUMBOLDT AT THIS TIME.

&&

MARTIN
Special weather statement, Aug 11, 5:47 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
547 AM CDT Sun Aug 11 2019

KSZ072-096-111130-
Neosho KS-Allen KS-
547 AM CDT Sun Aug 11 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Neosho County in southeastern Kansas...
  Southeastern Allen County in southeastern Kansas...

* Until 630 AM CDT.

* At 545 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 10 miles
  southwest of Bronson to 6 miles north of Erie to near Chanute...and
  moving southeast at 20 mph.

wind gusts up to 50 mph are likely with these storms.

* Locations impacted include...
  Chanute, Erie, St. Paul, Walnut, Galesburg, Savonburg, Elsmore,
  Stark, Earlton, South Mound and Chanute Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3739 9530 3761 9553 3769 9553 3773 9533
      3787 9523 3782 9508 3738 9509
TIME...MOT...LOC 1046Z 304DEG 16KT 3776 9515 3766 9521 3761 9544

Martin
Local storm report, Aug 11, 7:35 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 AM CDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     FLOOD            IOLA                    37.93N 95.40W
08/11/2019                   ALLEN              KS   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED THROUGHOUT ALLEN
            COUNTY. SOME ROADS ARE IMPASSABLE.

&&

MARTIN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:12 AM CDTSpecial Weather StatementICTRussell33 min
Aug 11, 12:18 AM CDTSpecial Weather StatementICTRussell27 min
Aug 11, 12:34 AM CDTSpecial Weather StatementICTEllsworth26 min
Aug 11, 12:48 AM CDTSpecial Weather StatementICTRussell27 min
Aug 11, 1:24 AM CDTSpecial Weather StatementICTRussell36 min
Aug 11, 2:07 AM CDTSpecial Weather StatementICTRussell38 min
Aug 11, 2:28 AM CDTSpecial Weather StatementICTSaline32 min
Aug 11, 2:44 AM CDTSpecial Weather StatementICTLincoln46 min
Aug 11, 2:48 AM CDTSpecial Weather StatementICTRussell42 min
Aug 11, 3:23 AM CDTSpecial Weather StatementICTEllsworth, Lincoln, Saline67 min
Aug 11, 3:38 AM CDTSevere Thunderstorm WarningICTSaline67 min
Aug 11, 4:15 AM CDTSpecial Weather StatementICTAllen, Woodson60 min
Aug 11, 5:03 AM CDTSpecial Weather StatementICTAllen42 min
Aug 11, 5:21 AM CDTAreal Flood WarningICTAllen, Woodson4 hr
Aug 11, 5:47 AM CDTSpecial Weather StatementICTNeosho43 min
Aug 11, 2:39 PM CDTRiver Flood WarningICTAllen, Neosho16 hr
Aug 11, 2:39 PM CDTRiver Flood WarningICTLabette, Neosho47 hr
Aug 11, 2:39 PM CDTRiver Flood WarningICTCherokee, Labette53 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.